Narrow Results Clear All
Search results for "Anesthesiology"
ISMP Medication Safety Alert! Acute Care Edition. June 16, 2016;21:1-6.
Neuromuscular blockers can result in serious harm if administered incorrectly. This newsletter article reports the types of errors associated with the use of these high-alert medications, such as look-alike and sound-alike problems that lead to the wrong drug being administered. Recommended strategies to reduce risks include use of standardized prescribing and smart pump technologies.
Journal Article > Commentary
Recommendations and low-technology safety solutions following neuromuscular blocking agent incidents.
Graudins LV, Downey G, Bui T, Dooley MJ. Jt Comm J Qual Patient Saf. 2016;42:86-95.
Administration errors involving high-alert medications have the potential to cause serious patient harm. This commentary discusses one hospital's effort to reduce errors associated with neuromuscular blocking agents. The authors used root cause analysis to identify weaknesses in labeling, storage, and packaging methods, and implemented guidelines to reduce risk of errors involving such medications.
Journal Article > Study
Medication safety in the operating room: a survey of preparation methods and drug concentration consistencies in children's hospitals in the United States.
Shaw RE, Litman RS. Jt Comm J Qual Patient Saf. 2014;40:471-475.
In 2010, the Anesthesia Patient Safety Foundation recommended that hospital pharmacies supply premixed solutions or prefilled syringes of commonly used anesthetic medications. Despite this recommendation, this convenience sample of 34 children's hospitals across the United States found that the majority of medications administered by anesthesiologists in 2012 were still prepared by the provider at the bedside.
Journal Article > Review
Adverse events associated with sedatives, analgesics, and other drugs that provide patient comfort in the intensive care unit.
Riker RR, Fraser GL. Pharmacotherapy. 2005;25:8S-18S.
This review outlines risks associated with use of sedatives and analgesics in the intensive care unit. The authors provide insights to help clinicians identify and respond sooner to adverse events.